Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 329, NWS Nashville, TN

August 5, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2012, 7:29 PM CDT for 4 counties in Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 7:29 PM CDT (00:29 UTC)
Expired
Aug 5, 2012, 8:30 PM CDT
In force
61 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Dickson County, TN, Montgomery County, TN, Robertson County, TN

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:50 PM CDTTSTM WND DMG6 E Clarksville, TNTREES DOWN ON ROSSVIEW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2341 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KOHX 060029
SVROHX
TNC021-043-125-147-060130-
/O.NEW.KOHX.SV.W.0329.120806T0029Z-120806T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
729 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL DICKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CDT

* AT 725 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  CLARKSVILLE...MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRINGFIELD AND CLARKSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3649 8680 3629 8732 3664 8762 3665 8754
      3665 8700
TIME...MOT...LOC 0029Z 320DEG 13KT 3658 8725

$$

FORECASTER:
11
1 follow-up statement
189 
WWUS54 KOHX 060111
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
811 PM CDT SUN AUG 5 2012

TNC021-043-125-147-060130-
/O.CON.KOHX.SV.W.0329.000000T0000Z-120806T0130Z/
ROBERTSON TN-DICKSON TN-CHEATHAM TN-MONTGOMERY TN-
811 PM CDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
NORTHWESTERN CHEATHAM...NORTH CENTRAL DICKSON AND WESTERN ROBERTSON
COUNTIES UNTIL 830 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF ASHLAND CITY...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN DICKSON AND NORTHWESTERN CHEATHAM
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3662 8752 3663 8706 3642 8698 3629 8732
      3658 8757
TIME...MOT...LOC 0111Z 334DEG 17KT 3640 8719

$$
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:27 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 5, 6:27 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CDT SUN AUG 5 2012

.UPDATE...
FRONTAL BOUNDARY STILL A GOOD DISTANCE TO OUR NORTHWEST AND
CURRENTLY EXTENDS ROUGHLY ALONG THE OHIO RIVER. 3HR PRESSURE
CHANGE SHOWS AN INCREASE IN NEGATIVE VALUES ACROSS THE MID STATE
COMPARED TO POINTS NW. THUS...THE FRONT IS SAGGING OUR WAY BUT
WILL MOST LIKELY REACH NO FURTHER SOUTH THAN OUR NW COUNTIES LATE
TONIGHT.

OTW...EXAMINATION OF THE LATEST HRRR DATA SUGGESTS THAT THE
ONGOING SCT CONVECTION SHOULD BEGIN TO FILL IN A BIT. SEEING SOME
GOOD INFLOW ENERGY AT THE 10 KFT LEVEL BUT SO FAR...STORM
INTENSITIES ARE NOT MUCH TO SPEAK OF. SHORTWAVE AND FRONTAL
BOUNDARY SHOULD BE APPROACHING OUR NORTHWESTERN AREAS BY 12Z. THUS...
SEE NO REASON TO UPDATE AT THIS POINT AND LOWER POPS AS THE LATEST
RADAR TRENDS ARE SHOWING AN INCREASE IN COVERAGE ACROSS OUR
NORTHWEST. THUS...WILL KEEP FORECAST GOING...AS IS...FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SUN AUG 5 2012/

DISCUSSION...CURRENTLY ACROSS THE MID STATE...A NE-SW BAND OF
THUNDERSTORMS WAS MOVING SLOWLY EASTWARD ONTO THE CUMBERLAND
PLATEAU. THIS BAND OF STORMS HAS DUMPED SOME HEAVY
RAINFALL...ESPECIALLY NE OF BNA FROM GALLATIN TO HARTSVILLE AND
GAINESBORO. TEMPERATURES VARIED CONSIDERABLY ACROSS THE AREA.
LOCATIONS THAT EXPERIENCED STORMS WERE WELL BELOW EXPECTED
HIGHS...WITH LATEST READINGS IN THE UPPER 70S TO LOWER 80S. THE
DRIER LOCATIONS OVER THE FAR SOUTHEAST AND NORTHWEST HAD REACHED
EXPECTED HIGHS...INCLUDING LOWER 90S AROUND CLARKSVILLE.

WE HAVE LOW CONFIDENCE WITH SOME DETAILS DURING THE FIRST PERIOD
OF THIS FORECAST. SHORT RANGE MODELS NEVER PICKED UP WELL ON THE
BAND OF THUNDERSTORMS OVER THE AREA TODAY. ALSO...SHORT RANGE
MODELS SHOWED CONSIDERABLE DEVELOPMENT AHEAD OF THE COLD
FRONT...STILL LOCATED NW OF OUR AREA. SO FAR THERE HAS BEEN VERY
LITTLE DEVELOPMENT AHEAD OF THE FRONT. OUR EARLIER THINKING WAS
THAT STORMS WOULD INCREASE AHEAD OF THE FRONT WITH WIDESPREAD AND
HEAVY THUNDERSTORMS CROSSING MID TN THIS EVENING. NOW IT APPEARS
WE WILL HAVE TO BACK OFF. WE DO STILL EXPECT SOME ACTIVITY WITH
THE FRONT...SINCE IT WILL BE RUNNING INTO MOIST AND UNSTABLE AIR
WITH NEAR 2000 J/KG CAPE OVER OUR NW COUNTIES. BUT THE ACTIVITY
WILL PROBABLY BE SCATTERED (AROUND 50 PERCENT POP)...RATHER THAN
WIDESPREAD (80 PERCENT) AS WE HAD THOUGHT.

ANY STORMS LATE TODAY INTO THIS EVENING COULD PRODUCE VERY HEAVY
DOWNPOURS. PRECIPITABLE WATER VALUES REMAIN OVER 2 INCHES AND
STORM MOTION WILL BE ONLY AROUND 10KT. THERE CONTINUES TO A SMALL
THREAT FOR SEVERE STORMS WITH DAMAGING WIND GUSTS. IT APPEARS OUR
NW COUNTIES WILL HAVE THE GREATEST POTENTIAL...BUT ANY SEVERE
WOULD BE RATHER ISOLATED.

LATER TONIGHT INTO MONDAY...THE FRONT WILL SLOW DOWN...THEN STALL
JUST SE OF OUR AREA. MODELS SHOW A LINGERING INVERTED TROUGH OVER
MID TN WITH A GRADIENT OF MOISTURE FROM SE TO NW. WE WILL KEEP A
CHANCE FOR SHOWERS OR STORMS IN THE FORECAST FOR MONDAY...WITH THE
HIGHER POPS IN THE SE AND VERY LOW POPS IN OUR NW COUNTIES.

FOR TUESDAY THROUGH THURSDAY...OUR WEATHER WILL BE WARM AND HUMID.
LOW WILL BE GENERALLY IN THE UPPER 60S TO AROUND 70 WITH HIGHS
ABOUT 90. ISOLATED TO SCATTERED STORMS WILL REMAIN IN THE
FORECAST...MAINLY PLATEAU WHERE PERSISTENT WEAK TROUGHING AND
MOISTURE CONVERGENCE IS INDICATED.

BY FRIDAY...A STRONG TROUGH WILL BE LOCATED OVER THE UPPER
MIDWEST. THIS WAVE WILL DIG SE HELPING PULL A COLD FRONT THROUGH
THE AREA. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
LATE THURSDAY INTO FRIDAY. DRY WX WITH NEAR NORMAL TEMPS WILL
FOLLOW THE FRONT...WITH LOWS IN THE 60S...HIGHS IN THE MID 80S AND
MORE PLEASANT HUMIDITY LEVELS.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN AUG 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE AS A COLD FRONT APPROACHES THE MID STATE FROM THE
NORTHWEST. THE PRIMARY THREATS ARE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. BRIEF, LOCALIZED FLOODING RESULTING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Aug 5, 2:57 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            7 W HARTSVILLE          36.39N 86.29W
08/05/2012                   SUMNER             TN   EMERGENCY MNGR

            BLEDSOE CREEK ROSE ABOVE ITS BANKS NEAR HWY 25.

&&

11
Special weather statement, Aug 5, 2:58 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SUN AUG 5 2012

TNZ065-066-078-080-052045-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
258 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFIELD GLADE TO
MCMINNVILLE...MOVING SOUTHEAST AT 15 MPH.

WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

LAT...LON 3582 8478 3576 8491 3574 8502 3576 8504
      3576 8525 3570 8528 3555 8546 3552 8559
      3553 8573 3550 8582 3559 8596 3565 8597
      3616 8490 3609 8480 3599 8471 3591 8467

SHAMBURGER
Local storm report, Aug 5, 3:36 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             8 SSW BIRDSONG MARINA   35.86N 88.05W
08/05/2012  E0.50 INCH       BENTON             TN   PUBLIC

            HALF INCH SIZE HAIL REPORTED NEAR HOLLADAY

&&

SHAMBURGER
Special weather statement, Aug 5, 3:45 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN AUG 5 2012

TNZ022-024-056-052145-
BENTON-HUMPHREYS-PERRY-
345 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HUMPHREYS AND PERRY
COUNTIES...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF NEW JOHNSONVILLE...OR 17 MILES
NORTH OF LINDEN...MOVING EAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3595 8802 3594 8771 3573 8773 3570 8771
      3570 8774 3567 8774 3576 8800 3581 8798
      3581 8802 3584 8805

SHAMBURGER
Special weather statement, Aug 5, 4:22 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SUN AUG 5 2012

TNZ005>007-022>026-056-057-059-052200-
BENTON-CHEATHAM-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-
ROBERTSON-STEWART-WILLIAMSON-
422 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HICKMAN...HOUSTON...HUMPHREYS...MONTGOMERY...PERRY...ROBERTSON...
STEWART AND WILLIAMSON COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS IN NORTHWESTERN MIDDLE TN...MOVING
EAST AT 20 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3667 8786 3664 8784 3665 8680 3571 8734
      3559 8779 3560 8803 3572 8804 3581 8798
      3581 8802 3585 8805 3585 8822 3612 8822
      3626 8809 3636 8810 3637 8801 3644 8807
      3657 8804 3667 8808

11
Special weather statement, Aug 5, 5:08 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT SUN AUG 5 2012

TNZ007-008-052300-
ROBERTSON-SUMNER-
508 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CROSS PLAINS...OR 11 MILES
NORTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3665 8634 3634 8655 3655 8697 3665 8687
      3666 8659 3664 8657 3666 8651 3666 8635

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:59 PM CDTSpecial Weather StatementOHXCheatham, Davidson61 min
Aug 6, 3:54 AM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett19 min
Aug 6, 4:10 AM CDTFlash Flood WarningOHXFentress, Overton3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.